Ohio, 2025

Flash Flooding and Heavy Rain in Ohio, June 5, 2025

June 5, 2025 · NWS PBZ · 3 events in 2 counties and zones

Slow moving thunderstorms developing along a slow moving cold front produced flash flooding in Muskingum and Carroll counties in Ohio on the 5th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Slow moving thunderstorms developing along a slow moving cold front produced flash flooding in Muskingum and Carroll counties in Ohio on the 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 5, 2:53 PM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 5, 2:53 PM EST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
353 PM EDT Thu Jun 5 2025

.SYNOPSIS...
A cold front will slowly move eastward into the Upper Ohio
Valley and stall through Friday. Rounds of showers and
thunderstorms are expected through the weekend, as waves of low
pressure track along the boundary. The main threats to monitor
are instances of damaging wind gusts today and Friday, and
instances of locally heavy rainfall creating flash flooding.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
KEY MESSAGES:

- Air Quality Alert issued in West Virginia for lingering
  effects of Canadian wildfire smoke
- Showers and thunderstorms increase in coverage through the
  evening before decreasing a bit overnight
- Isolated instances of damaging wind gusts possible; large hail
  cannot be ruled out north of Pittsburgh
- Locally heavy rain possible
---------------------------------------------------------------

Storms are occurring ahead of the frontal boundary which lies
just northwest of the CWA, just northwest of the CWA, as
convective inhibition in the form of the cap aloft earlier is
being eroded. Have already issued one warning for a downburst in
Mercer County that was verified via tree damage. These storms
are forming in an environment with 1000-1500 J/kg of surface-
based CAPE and effective shear in the neighborhood of 25-30
knots, along with DCAPE in the neighborhood of 800-900 J/kg
(which decreases with time according to RAP mesoanalysis). This
shear may allow for better multicell organization in the Slight
Risk area to the north and east of Pittsburgh, with storms also
taking advantage of dry mid-level air to accelerate parcels to
the surface. Other cells are forming in eastern Ohio where shear
is lower; these are likely to remain a bit more isolated across
much of eastern Ohio and northern West Virginia, at least
initially. Downburst wind gusts remain the primary threat,
although shear may be sufficient to support isolated instances
of marginally severe hail as well. Outflow boundary interactions
will also need to be monitored.

The heavy rain threat remains in play as well as coverage
increases over the next few hours. With precipitable water
increasing into the 1.5 to 1.6 inch range, along with slow storm
motion and potential for training along the front, localized
heavy rainfall totals of 1 to 2 inches could be realized,
perhaps higher than 2 inches on a highly localized basis.
Relatively most antecedent conditions plus potential impacts on
urban areas may lead to some flash flooding.

An Air Quality Alert was issued for West Virginia through 10 PM
for lingering effects of the Canadian wildfire smoke, plus
increased moisture/muggy conditions leading to a bit more haze.
Smoke modeling shows slowly decreasing near-surface smoke levels
with time.

The front will not make much southward progress tonight,
stalling in the area north of Pittsburgh. Expect coverage and
intensity of storms to wane after sunset with loss of
instability. However, some scattered showers/isolated storms
remain possible through the night with some elevated instability
lingering. Overnight low temperatures will be quite mild, in the
60s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
KEY MESSAGES:

- Showers and thunderstorms continue at times
- Marginal Risk for damaging thunderstorm wind gusts Friday
- Locally heavy rainfall possible through Friday night
----------------------------------------------------------------

The front will linger across the region on Friday as it remains
fairly parallel to westerly flow aloft. Surface-based CAPE once
again increases into the 1000-1500 J/kg range, fueling an
increase in shower and thunderstorm activity during the
afternoon and early evening. Another round of strong to severe
thunderstorms is possible, with isolated damaging wind once
again being the main threat, although DCAPE may be less
favorable. Another round of locally heavy rainfall/isolated
flash flooding is expected as well, as storms potentially train
near the stalled boundary, as PWAT continues to linger in the
1.5 to 1.6 inch range. Marginal Risks for severe thunderstorms
and flash flooding were maintained by SPC and WPC, respectively.

A vort max/shortwave trough crossing Friday night into early
Saturday morning should result in another round of showers and
thunderstorms crossing the region. A flooding potential could
continue with this activity, especially in areas that become
saturated with rainfall through Friday. The wave should push the
front further south with a locally heavy rain potential. This
wave should drive the front further south later on
Saturday,reducing rain chances during the day, especially north
of Pittsburgh. Another shortwave and surface low are expected
to develop and track east along the front Saturday night,
returning the front northward as a warm front. This should
maintain a chance of showers across the region overnight.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
KEY MESSAGES:

- Unsettled weather Sunday through Tuesday
- Dry Wednesday
-------------------------------------------------------------------

Models have trended toward a stronger shortwave trough crossing
the Upper Ohio Valley region on Sunday, as a surface low tracks
along the quasi stationary front to our south. The GFS is an
outlier, developing a stronger surface low and pulling the front
back farther northward than most other guidance. Stayed close to
the ensemble solution, resulting in increasing shower and
thunderstorm chances through the day with the passing wave.

Another trough is progged to tack from the Upper Midwest to the
Great Lakes and Upper Ohio Valley region Monday and Tuesday.
Shower and thunderstorm chances will again increase with the
approach and passage of the trough.

Dry weather is expected to return on Wednesday as the trough
exits, and surface high pressure builds in. Temperatures are
expected to average near seasonable levels through the period.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
General VFR conditions are expected through the TAF period, with
the exception of localized restrictions with afternoon/evening
convection. Mid/upper level clouds will increase through the
morning hours.

Isolated to scattered showers and thunderstorms are possible
later this afternoon and early evening, with the greatest
coverage mainly north of KPIT. Guidance leans towards lower
coverage than previously anticipated, and quickly- dissipating
storms as they cross western PA. There is low confidence on the
continuation of showers after 00z. Generally have kept
prevailing SHRA where confidence in showers/storms is highest,
and Prob30s covering the most likely window of potential
thunderstorms at each terminal. Showers and storms look to
remain fairly high-based, so any restrictions will likely be
limited to brief visibility reductions. Fog may develop into the
overnight near terminals that do see rainfall.

Outlook...
Widespread MVFR/IFR ceiling restrictions are expected Friday as
a series of shortwaves brings continued shower and thunderstorm
chances Friday and Saturday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...Air Quality Alert until 10 PM EDT this evening for WVZ001>004-
     012-021-509>514.

&&

SYNOPSIS...CL
NEAR TERM...CL
SHORT TERM...CL/WM
LONG TERM...WM
AVIATION...88
Hazardous weather outlook, Jun 5, 2:14 PM EST, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
314 PM EDT Thu Jun 5 2025

PAZ007>009-013>016-020>022-073-074-077-078-061915-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-
Allegheny-Armstrong-Westmoreland-Higher Elevations of Westmoreland-
Indiana-Higher Elevations of Indiana-
314 PM EDT Thu Jun 5 2025

This Hazardous Weather Outlook is for western Pennsylvania.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms are expected this afternoon and evening,
associated with a cold front. There is a Slight Risk, or level 2 out
of 5, for severe thunderstorms this afternoon and early evening. The
main hazard is expected to be damaging wind gusts, though isolated
instances of large hail is also possible.

In addition, locally heavy rainfall could result in localized flash
flooding this afternoon into tonight, especially for areas that see
multiple rounds of showers and thunderstorms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The front will stall across the region Friday and Friday night, with
additional rounds of showers and thunderstorms. There is a Marginal
Risk, or level 1 out of 5, for severe thunderstorms Friday afternoon
and evening. Damaging wind is expected to be the main hazard.

In addition, locally heavy rainfall could result in localized flash
flooding Friday and Friday night, especially for areas that see
multiple rounds of showers and thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-069-PAZ029-031-075-076-WVZ001>004-012-
021-509>514-061915-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Washington-Greene-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
314 PM EDT Thu Jun 5 2025

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms are expected this afternoon and evening,
associated with a cold front. There is a Marginal Risk, or level 1
out of 5, for severe thunderstorms this afternoon and early evening.
The main hazard is expected to be damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A cold front will become stationary across the Upper Ohio Valley
through Friday night. Rounds of showers and thunderstorms are
expected along the front. There is a Marginal Risk, or level 1 out of
5, for severe thunderstorms Friday afternoon and evening. The main
hazard is expected to be damaging wind.

In addition, locally heavy rainfall could result in localized flash
flooding, especially for areas that see multiple rounds of showers
and thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CL

In the hours before

Local storm report, Jun 5, 1:44 PM EST, 2 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
244 PM EDT Thu Jun 05 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     Tstm Wnd Dmg     3 NNW Transfer          41.36N  80.46W
06/05/2025                   Mercer             PA   Public

            Report and photo of tree snapped near the intersection
            of Carlisle Road and Hilltop Road. Time estimated based
            on radar.

&&

Event Number PBZ2508353

JF
Local storm report, Jun 5, 3:53 PM EST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
453 PM EDT Thu Jun 05 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     Tstm Wnd Dmg     1 NNE Fayetteville      40.45N  80.21W
06/05/2025                   Allegheny          PA   Trained Spotter

            Report and photos of numerous tree branches between 1
            to 3 inches in diameter snapped with the largest around
            5 inches in diameter.

&&

Event Number PBZ2508354

JF
Local storm report, Jun 5, 3:58 PM EST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
458 PM EDT Thu Jun 05 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     Flash Flood      1 N Gaysport            39.82N  81.89W
06/05/2025                   Muskingum          OH   Public

            Report and photos of water running over State Route 60
            south of Philo.

&&

Event Number PBZ2508355

JF

The radar

The Pittsburgh radar (KPBZ), 161 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Muskingum

When
June 5, 4:00 PM EST to 5:00 PM EST
Where
Muskingum County, 1.38 mi N of Duncan Falls to 1.94 mi NNW of Gaysport
Cause
Heavy Rain
Property damage
$5,000
Reported by
State Official
Coordinates
39.890, -81.920

Local 911 center reported flooding on Millers Lane near Duncan Falls. Emergency manager also reported flooding on State Route 60.

Flash Flood, Carroll

When
June 5, 6:00 PM EST to 7:30 PM EST
Where
Carroll County, 0.87 mi SW of Watheys to 0.09 mi SSE of Watheys
Cause
Heavy Rain
Property damage
$5,000
Reported by
State Official
Coordinates
40.640, -81.030

Local 911 center reported that Andora Road NE is closed due to flooding.

Heavy Rain, Carroll

When
June 5, 8:30 PM EST
Where
Carroll County, 0.69 mi S of Augusta
Reported by
Public
Coordinates
40.670, -81.020

A member of the public reported 2.90 inches of rain from thunderstorms.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2025Every state in 2025This day in weather historyWarnings in Ohio, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1277772, 1277756, 1277774.